The Dangers of Pain Patches

[ad_1]

Pain patches that deliver medication to patients “transdermally” may be dangerous for you or your loved ones. Duragesic is the brand name of the fentanyl pain patch that delivers up to 72 hours of pain relief for its users. Fentanyl is a potent narcotic that is released slowly through the skin. These patches are made to help with severe pain so it’s mandatory that they be used properly.

The problem with these patches is that sometimes, even with correct use, they can sometimes leak the fentanyl gel, leading to an overdose for the consumer. Often times the leak is so extreme and quick that the overdose can result in a severe overdose or even death. Although drug makers tend to place blame on the prescribing doctor and the consumer for misuse of their product, there have already been five recalls of the drug since 1994.

Fentanyl isn’t the only drug administered through a patch. In fact, it’s one of at least 60 drugs that’s available transdermally. Fentanyl is, however, the most frequently used and accounted for over 4.5 million perscriptions in 2010.

What’s worse is that not only can these patches be dangerous for the user, but for small children who come into contact with the patches. Of course you want to keep your child away from all prescription and over the counter drugs at all times, but with the patch, even after the 72 hours of use; the discarded painkiller can be deadly. This was the case when an 8-year-old boy from Maine overdosed on the drug, when he sucked on the discarded patch. He was found unconscious and barely breathing when he was rushed to the emergency room. Doctors found the patch stuck to the roof of the boy’s mouth, and luckily we survived and recovered.

Unfortunately, this wasn’t the case for another young boy who had overdosed on the patch. The mother found her 4-year-old boy dead after being exposed to the patch. Possibly the scariest part of fentanyl is that the victim will drift off to sleep, so it’s hard to know what’s happening. One study revealed that four other children have died from the exposure to pain patches and that six have been hospitalized since 1997. Three other children were exposed to the drug, but the incidents were not reported.

Stay safe while using the patches by avoiding and reporting any patches that look ripped or torn. Also, keep your family safe by discarding the patch by flushing it with the sticky sides folded together. Keep track of how many patches you have and how many you’ve used and always keep them away from children. If you or a loved one has experienced an injury from a pain patch, contact a El Paso personal injury attorney as soon as possible.

[ad_2]

Source by Jeff Davis